Thunderstorm Wind, Meade
- When
- July 2, 1:38 PM MST
- Where
- Meade County, 1 mi ENE of Mud Butte
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.005, -102.861
A thunderstorm briefly became severe over northwestern Meade County, producing strong wind gusts near Mud Butte.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northwestern Meade County, producing strong wind gusts near Mud Butte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 11:17 AM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1217 PM MDT Thu Jul 2 2020 .DISCUSSION...(This Evening Through Thursday) Issued at 1217 PM MDT Thu Jul 2 2020 NW CONUS upper trough will remain anchored in the period, supporting active SW flow over the region through the period at times, as deep moisture wavers over the region at times. One such impulse and moisture plume will impact the region today, supporting a cluster of strong to severe thunderstorms this afternoon and evening. Sfc trough stalled over the region fro NW SD into SW SD. Pretty sig axis of abundant ML CAPE from just north of the Black Hills and south. Diurnal de-stabilization with an advancing weak impulse will support convective initiation over the Black Hills and a sfc trough across NW SD, with convection expected to grow upscale given ample CAPE and increasing bulk shear. Should be plenty of CAPE/SHEAR (3500 J/kg with 30-40 knots of 0-6 km Shear) for supercells and potential bowing cells. Convection will push off the hills and onto the plains late this afternoon and evening with a lingering severe threat into the later evening. LL moisture will recycle over the region Friday as southerly flow becomes established. Another impulse will support another round of thunderstorms in the late afternoon and evening as convection develops per a weakening cap. Convection will likely develop over portions of NE WY where capping will be weakest, with other convection possible on the Black Hills and on the Pine Ridge over northern Neb and/or scentral SD per weak CIN. Convention will likely grow upscale in the evening and carry east across NW SD per a strengthening LLJ, supporting a severe threat. Otherwise, convection will be possible nearly every day in the remainder of the period as a sfc trough wavers over the region in unsettled SW flow with seasonal temps. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1116 AM MDT Thu Jul 2 2020 Breezy southerly winds across much of the region today. Generally VFR conditions are expected through the day; however, MVFR/local IFR conditions will be possible in any storms that develop this afternoon and evening, along with gusty/erratic winds. Storms will shift to the east by late evening. With light southeasterly winds and high RH, some low clouds/patchy fog may develop across portions of the western SD plains early Friday morning. && .FIRE WEATHER... Issued at 1217 PM MDT Thu Jul 2 2020 Breezy and very dry southwest winds have developed across southern Campbell County and is moving into Weston County. Minimum relative humidity has dropped to 10-15% across several sites. Critical fire weather conditions are now being met. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...JC AVIATION...Eagan FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 1120 AM MDT Thu Jul 2 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056>058- 071-031300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1120 AM MDT Thu Jul 2 2020 /1220 PM CDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. On Friday, severe weather is more likely across northwestern South Dakota, where there is a slight risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-031300- Northern Campbell-Southern Campbell- 1120 AM MDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today, but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 113 PM MDT Thu Jul 2 2020 WYZ057-058-022000- Weston WY-Wyoming Black Hills WY- 113 PM MDT Thu Jul 2 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES... At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Inyan Kara Mountain, or 18 miles south of Sundance, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Inyan Kara Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4403 10436 4408 10450 4430 10442 4424 10414 TIME...MOT...LOC 1913Z 208DEG 14KT 4414 10440 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL NEWCASTLE 43.86N 104.20W
07/02/2020 E1.50 INCH WESTON WY LAW ENFORCEMENT
&&
EVENT NUMBER UNR2002159
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL 3 NNE NEWCASTLE 43.90N 104.18W
07/02/2020 M1.75 INCH WESTON WY TRAINED SPOTTER
&&
EVENT NUMBER UNR2002160
AFOSCATOSpecial Weather Statement National Weather Service Rapid City SD 154 PM MDT Thu Jul 2 2020 SDZ028-029-022030- Central Black Hills SD-Southern Black Hills SD- 154 PM MDT Thu Jul 2 2020 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Bear Mountain Lookout, or 14 miles west of Custer, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bear Mountain Lookout and Medicine Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southwestern and west central South Dakota. LAT...LON 4374 10390 4384 10400 4400 10375 4388 10356 TIME...MOT...LOC 1954Z 230DEG 26KT 4384 10387 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT THU JUL 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 SE NEWELL 44.69N 103.37W
07/02/2020 E1.00 INCH BUTTE SD PUBLIC
&&
EVENT NUMBER UNR2002161
AFOSCATOSpecial Weather Statement National Weather Service Rapid City SD 230 PM MDT Thu Jul 2 2020 SDZ012-022100- Butte SD- 230 PM MDT Thu Jul 2 2020 ...STRONG THUNDERSTORM OVER EAST CENTRAL BUTTE COUNTY... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Owl Butte, or 28 miles northeast of Sturgis, moving north at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Butte County. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northwestern South Dakota. LAT...LON 4472 10322 4475 10338 4499 10335 4494 10306 TIME...MOT...LOC 2029Z 196DEG 20KT 4479 10328 Eagan
The Rapid City radar (KUDX), 98 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902931.